Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2018, 7:01 PM EDT for Washington County, Pennsylvania; Jefferson County, Ohio; Brooke County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2018, 7:01 PM EDT (23:01 UTC)
- Expired
- Jun 8, 2018, 7:26 PM EDT
- In force
- 25 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, OH, Washington County, PA, Brooke County, WV
The radar
The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:33 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 8, 6:33 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 633 PM EDT Fri Jun 8 2018 .SYNOPSIS... A front will sink into the region tonight, and waver about our region through the weekend. Increasing shower and thunderstorm chances through Sunday will result as upper disturbances interact with the boundary. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... With 6:30pm update, increased pops for several counties across Ohio, including adding some categorical pops in stratiform rain. Thunderstorms may have hit their peak intensity for the day, with one warning issued about 45 minutes in eastern Ohio and storms having weakened slightly since that time. While the bulk of precipitation will fall across eastern Ohio, storms do stretch east into Pennsylvania as well. Previous discussion follows. Frontal boundary lies from central OH into northern PA currently. Storms are firing to the west in Ohio where greater instability lies, a few of which have become severe due to presence of dry air aloft and DCAPE availability. As the boundary continues to settle south tonight, isolated to scattered showers and storms should remain mainly confined to the southern portion of the CWA. Still cannot rule out one or two of the stronger storms reaching our Ohio counties before instability wanes this evening. Some CAMs are hinting at continued elevated convection through much of the night south of the boundary. Elected to increase PoPs into the chance range south of Pittsburgh tonight, with too much remaining uncertainty to pinpoint exact areas. Although instability will be low, lingering moisture and ripples in the flow lend credence to this low probabilities. Above-normal low temperatures were maintained given the clouds and moisture present. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Although the models agree that the frontal boundary will linger across the region on Saturday, the NAM becomes an outlier by Sunday with a much stronger and further north surface low crossing our area by Monday, as opposed to a weaker center closer to the middle Ohio Valley. Will thus discount the more amplified solution for now. Nevertheless, likely PoPs remain justified during peak heating times of both Saturday and Sunday with continued shortwave passages and the presence of the front. PoPs drop off during the nighttime hours given instability loss. SPC maintained a marginal severe risk for Saturday afternoon/evening ahead of the front. This seems reasonable given that the overall wind field may be a bit too weak for much storm organization, but enough instability and sufficiently steep lapse rates may exist, along with mid-level dry air, for a severe storm or two. Likewise, any flood threat should remain localized. Although PWAT values are quite high, FFG values are as well, and it will probably require an area to get hit a few times for any excessive rainfall issues. Moisture and cloud cover should keep diurnal temperature ranges fairly small, with continued above normal max and min values. && .LONG TERM /MONDAY THROUGH FRIDAY/... Some uncertainty exists in the long term, as the front may not fully exit the region by Monday. Added some low PoPs back into the forecast, especially across the south. Zonal flow continues into midweek, when a frontal passage may provide at least a brief dry interlude. Another shortwave may arrive for the end of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Prevailing VFR is expected through the evening, though showers and thunderstorms, developing along a warm front, may bring brief restrictions to the terminals south of I-70. Didn't stray much from the previous forecast with VCTS mentioned at ZZV and MGW and left out of all other locations until tomorrow with greater confidence in coverage. Some hi-res models suggest storms may develop and cross overnight but have opted not to carry these for now with low confidence in placement. Increasing low level moisture supports the development of fog at several sites overnight, though there may be just enough surface flow to limit IFR. For now, continued the MVFR mention, though it is likely IFR will occur where any thunderstorm passes. OUTLOOK... Restrictions will be possible in morning through the weekend and again in any thunderstorms that pass over a TAF site. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 8, 3:17 AM EDT, 15 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Fri Jun 8 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-090730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Fri Jun 8 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 8, 5:28 PM EDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 528 PM EDT FRI JUN 8 2018 OHZ048-082215- Coshocton- 528 PM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY... At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8 miles southwest of Millersburg, moving south at 10 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Coshocton... Warsaw... Nellie... Walhonding... Layland... Blissfield... New Guilford... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219 TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204 SKH
Special weather statement, Jun 8, 6:13 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 613 PM EDT FRI JUN 8 2018 OHZ050-PAZ029-WVZ001-002-082315- Jefferson-Washington-Brooke-Hancock- 613 PM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES... At 612 PM EDT, a strong thunderstorm was located over Steubenville, moving southeast at 15 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Weirton... Steubenville... Wellsburg... Avella... Toronto... Wintersville... Mingo Junction... Follansbee... Hooverson Heights... New Cumberland... Burgettstown... Franklin... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4045 8034 4019 8049 4038 8076 4051 8069 TIME...MOT...LOC 2212Z 292DEG 5KT 4040 8065
Special weather statement, Jun 8, 6:41 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 641 PM EDT FRI JUN 8 2018 PAZ021-029-082315- Washington-Allegheny- 641 PM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL WASHINGTON AND SOUTHWESTERN ALLEGHENY COUNTIES... At 641 PM EDT, a strong thunderstorm was located over Cecil-Bishop, or near Canonsburg, moving southeast at 15 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Bethel Park... McMurray... McKeesport... Canonsburg... Gastonville... West Mifflin... Baldwin... Upper St. Clair... Scott Township... Whitehall... This includes the following highways... Interstate 70 in Pennsylvania between mile markers 27 and 32. Interstate 79 in Pennsylvania between mile markers 22 and 30. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. LAT...LON 4030 8033 4046 8023 4036 7986 4012 8002 TIME...MOT...LOC 2241Z 297DEG 11KT 4034 8017
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:41 PM EDT | Special Weather Statement | PBZ | Washington | 34 min |
| Jun 8, 7:56 PM EDT | Areal Flood Warning | PBZ | Allegheny, Washington | 2 hr |
| Jun 8, 5:28 PM EDT | Special Weather Statement | PBZ | Coshocton | 47 min |
| Jun 8, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 27 min |
| Jun 8, 6:48 PM EDT | Flash Flood Warning | PBZ | Carroll, Tuscarawas | 4 hr |
| Jun 8, 7:39 PM EDT | Areal Flood Warning | PBZ | Jefferson | 2 hr |
| Jun 8, 9:40 AM EDT | Special Weather Statement | PBZ | Marion | 35 min |
| Jun 8, 6:13 PM EDT | Special Weather Statement | PBZ | Brooke | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.